Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 173, NWS North Platte, NE

July 21, 2000Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2000, 2:05 PM MDT for Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2000, 2:05 PM MDT (20:05 UTC)
Expired
Jul 21, 2000, 3:00 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherry County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS53 KLBF 212007
SVRLBF
NEC031-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHERRY COUNTY IN NEBRASKA

* UNTIL 300 PM MDT(400 PM CDT)

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHWEST OF MERRIMAN TO
  22 MILES NORTH OF SPARKS...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER MERRIMAN AROUND 230 PM MDT
  OVER VALENTINE AROUND 340 PM CDT
  OVER ELI AROUND 235 PM MDT
  OVER KILGORE AROUND 240 PM MDT
  OVER CROOKSTON AROUND 350 PM CDT
  OVER SPARKS AROUND 355 PM CDT
  14 MILES NORTH OF MERRITT RESERVOIR DAM AROUND 400 PM CDT

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING LARGE HAIL WHICH MAY 
CAUSE INJURY AND DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.  HAIL UP TO 3 INCHES IN DIAMETER HAS BEEN 
REPORTED WITH STRONGEST STORMS.  OTHER SEVERE STORMS HAVE PRODUCE 
GOLFBALL SIZE HAIL

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4329 10211 4335 10028 4263 10025 4260 10200

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:50 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 12:50 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 PM CDT FRI JUL 21 2000

...FORECAST CHALLENGE WILL BE MONITORING STORMS THIS EVENING AND
THEN TEMPS THROUGH THE WEEKEND..

AS MORNING CLOUDS CONTINUE TO DISSIPATE...HEATING IS REDEVELOPING
CU FIELDS OVER MUCH OF CWA. WITH WEAK SHORTWAVES OVER AREA...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP. CURRENT
STORMS IN SOUTH DAKOTA CONTINUE SOUTHWARD TREND...AND SHOULD BEGIN
AFFECTING CWA IN THE NEXT COUPLE OF HOURS.  AT 18Z...STATIONARY
FRONT EXTENDING FROM NEAR MERRIMAN SOUTH TO NORTH PLATTE...THEN
SOUTHEAST TO CENTRAL KANSAS.

MODELS ALL INITIALIZED UPPER FLOW SIMILAR WITH CONTINUING RIDGE OVER
WESTERN CONUS...TROUGH IN EASTERN PACIFIC...AND TROUGH OVER NORTHEAST
CONUS. DIFFERENCES AT THIS LEVEL ARE PLACEMENT/STRENGTH OF EMBEDDED
WAVES. AT THE SURFACE...HIGH PRESSURE CONTINUES OVER NORTHERN
PLAINS...WITH RESULTANT SOUTHERLY FLOW INTO CENTRAL PLAINS. NONE OF
THE MODELS HANDLING CURRENT CONVECTION EXTREMELY WELL...BUT WILL
LEAN TOWARD ETA SOLUTION DUE TO PERSISTENCE/BOUNDARY LAYER
RESOLUTION.

TONIGHT...WILL COVER ENTIRE CWA WITH SCATTERED SHOWERS AND
THUNDERSTORMS. WILL MENTION SOME SEVERE IN PANHANDLE COUNTIES AND
FAR SOUTHWEST AS OUTLINED BY SWODY1 MODERATE RISK...ALSO IN NORTHERN
TIER COUNTIES FOR THIS EVENING WITH ONGOING STORMS IN SOUTH DAKOTA.
BY DAYBREAK...MAIN MCS SHOULD BE WELL SOUTH INTO SOUTHERN
KANSAS/OKLAHOMA. BOUNDARY LAYER RELATIVE HUMIDITY INDICATES STRATUS
AGAIN IN THE MORNING WITH AREAS OF FOG. GUIDANCE TEMPS IN THE MID 50S
TO LOWER 60S TO BE FOLLOWED.

SATURDAY...WITH SUBSIDENCE AND LIGHT WESTERLY FLOW...LOW CLOUD DECK
TO CLEAR FROM WEST TO EAST BY LATE MORNING. WITH AFTERNOON SUNSHINE
AND 850 MB TEMPS INTO THE LOWER TO MID 20S...WILL BLEND GUIDANCE
WITH TEMPS IN THE LOWER TO MID 80S. WITH AFTERNOON HEATING...CAPE
VALUES OVER 1000 J/KG...WEAK INSTABILITY...WILL HAVE TO CARRY LOW
POPS FOR AFTERNOON THUNDERSTORMS. MAIN FORCING OVER EASTERN
NEBRASKA...AND WILL GO HIGHEST POPS IN FAR NORTHEAST.

SATURDAY NIGHT...STRONG SUBSIDENCE AND ATMOSPHERIC DRYING WILL KEEP
CWA DRY. WITH SURFACE HIGH PRESSURE SITUATED OVER CENTRAL NEBRASKA...
WINDS TO BE LIGHT AND VARIABLE. WITH DEWPOINTS PROGGED INTO THE
LOWER TO MID 50S...WILL UNDERCUT GUIDANCE JUST A BIT FOR LOWS.

SUNDAY...AGAIN...STRONG SUBSIDENCE INDICATED WITH CONTINUING DRYING
OF THE MID AND UPPER LEVELS OF THE ATMOSPHERE. EVEN WITH A
SOUTHEAST WIND...PLENTY OF INSOLATION SHOULD PUSH TEMPS TO GUIDANCE
NUMBERS IN THE UPPER 80S TO LOWER 90S.

EXTENDED...MRF CONTINUES TO AMPLIFY RIDGE AND BUILD IT EAST INTO
NORTHERN GREAT LAKES REGION. MONDAY...WITH STRONG WAVES MOVING
THROUGH ZONAL FLOW ALONG CANADIAN BORDER...LEE SIDE TROUGH DEVELOPS
AND PUSHES FRONT THROUGH CWA ON MONDAY. WITH SOUTHERLY FLOW AHEAD OF
TROUGH...LOW LEVEL MOISTURE INCREASES AS INDICATED BY 850 MB
DEWPOINTS TO 16C BY 00Z TUESDAY. WITH WEAKER SHORTWAVE TO
TRANSITION RIDGE IN SOUTH DAKOTA...COULD BE ENOUGH TO TRIGGER SOME
LATE DAY THUNDERSTORMS. BEST CHANCES TO BE NORTHERN TIER OF CWA...
SO WILL KEEP SOUTHERN ONLY SLIGHT CHANCE. NEXT WAVE TO IMPACT CWA
TUESDAY EVENING. WITH ENHANCED UPSLOPE FLOW OVER SOUTHERN CWA...ALONG
850 MB FRONTAL POSITION...WILL HAVE TO KEEP CHANCE OF THUNDERSTORMS
IN FORECAST...MAINLY OVER SOUTHERN CWA...WILL KEEP NORTHERN COUNTIES
DRY. YET ANOTHER SHORTWAVE TO TRANSITION THE RIDGE ON WEDNESDAY. BY
THIS TIME...CONFIDENCE IS VERY LOW AS TO THE TIMING AND PLACEMENT OF
SHORTWAVES...SO WILL KEEP ONLY A SLIGHT CHANCE AT THIS TIME OVER
ENTIRE CWA. TEMPS WILL BE CONSISTENT THROUGH PERIOD...LOWS IN THE MID
50S TO MID 60S...HIGHS IN THE MID 80S TO MID 90S.

.LBF...NONE

M. MUTCHLER

In the hours before

Special weather statement, Jul 21, 10:15 AM MDT, 3 hours 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-212045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT FRI JUL 21 2000

...STORM SPOTTER GROUPS IN WESTERN NEBRASKA SHOULD BE ALERT
AND READY FOR ACTIVATION TODAY AND TONIGHT...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN
NEBRASKA THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE WEST OF A LINE EXTENDING FROM MERRIMAN TO
STOCKVILLE. GENERAL THUNDERSTORM ACTIVITY IS EXPECTED TO THE EAST.

THUNDERSTORMS WILL INITIATE ACROSS WESTERN NEBRASKA THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM MONTANA INTERACTS
WITH A LOW LEVEL BOUNDARY OVER THE AREA. THE STORMS WILL BECOME
MORE WIDESPREAD AND INCREASE IN INTENSITY BY LATE AFTERNOON AND EARLY
EVENING AS THEY SPREAD SOUTHWARD INTO A MORE UNSTABLE ATMOSPHERE
ACROSS WESTERN NEBRASKA. THE GREATEST THREAT FROM THE THUNDERSTORMS
WILL BE STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN.

DJB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:01 PM MDTSevere Thunderstorm WarningLBFFrontier59 min
Jul 21, 3:14 PM MDTSevere Thunderstorm WarningLBFRock31 min
Jul 21, 3:25 PM MDTSevere Thunderstorm WarningLBFHolt35 min
Jul 21, 4:00 PM MDTSevere Thunderstorm WarningLBFHolt30 min
Jul 21, 5:08 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Jul 21, 5:26 PM MDTSevere Thunderstorm WarningLBFGarfield34 min
Jul 21, 5:27 PM MDTSevere Thunderstorm WarningLBFGarden33 min
Jul 21, 5:44 PM MDTSevere Thunderstorm WarningLBFGarfield31 min
Jul 21, 5:51 PM MDTSevere Thunderstorm WarningLBFGrant54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.